New to the forum?

Sign Up Here!


Already a member?
Please login below.





Forgot your password?
Need Help?  
Has anyone else been diagnosed with anemia
8 Replies
iliveinpain - July 23

My last blood test showed that I'm anemic and I'm now taking iron supplements. Wondering if this is another problem related to fibro. I take ALOT of otc pain meds, as well as zoloft, xanax and skelaxin for my really bad days.

 

kaime - July 23

I was diagnosed with anemia a couple of months ago...but, it is from heavy menstrual cycles.

 

JJ1 - July 23

I have posted quite a bit on this board about my problems with anemia. The doctors blame it on heavy periods for me, too, however, my periods have always been heavy and the anemia is a much more recent problem. It is listed as a side effect of fibromyalgia. Many of the symptoms of anemia are similar to FMS, so it can creep up on you. My anemia is so severe that I have had to get IV iron injections about two times a year. Iron supplements and getting a diet rich in iron do not help me. I did stop taking Elavil (amitryptiline) about two months ago and for the first time in several years, my iron levels actually increased between appts. instead of continuing to decrease. I looked up side effects of Elavil on line and anemia is listed, although it is listed as very rare. I also take Nexium for GERD and that also lists anemia as a sometimes, but rare, side effect. I now suspect that medications play a role in my anemia problems.

 

iliveinpain - July 23

kaime and JJ1, I don't agree with your docs that your anemia stems from heavy menstrual cycles. I've had a hysterectomy so thankfully I don't deal with that any longer. When I did tho, it was extremely heavy, every month and I was never anemic, which always surprised me. This problem has cropped up very recently, and probably due to all the meds I take as my fibro is getting harder and harder to control.

 

JJ1 - July 23

Just as an fyi, I googled "zoloft anemia", "xanax anemia" and "skelaxin anemia" and see that anemia is a possible (rare or uncommon) side effect of zoloft and xanax and it is stated that you should not take skelaxin if you have anemia. You should probably talk to your doctors. It is interesting, though, that even though anemia is listed as a possible side effect of both Nexium and Elavil, which I take, when I inquired with my doctors whether either of these could contribute to anemia, my doctors said no, even thought it is right on the the labeling for both meds!

 

JJ1 - July 23

iliveinpain, I think that the blood loss due to my periods may contribute to my anemia, but I don't think it is the only cause. Like I said, the heaviness of my periods has been relatively unchanged over the years however, the anemia problem is recent and coincident with me getting on both Nexium and elavil. I have long suspected Nexium as being the primary culprit, but for whatever reason, since it has only been documented as occuring rarely with the drug, my doctors won't consider it as a cause. I don't understand why can't I be one of the "rare cases"? Getting off of Nexium or a proton-pump inhibitor is not an option for me since I have such horrible gastric reflux. What did surprise me was to see my iron go up after I stopped taking Elavil. I reasearched and see again, a rare side effect of Elavil is suppressing the bone marrow from producing red blood cells which can result in anemia. I think if my periods were light, the impact of these meds may not be noticed but the meds combined with heavy periods is probably what is causing my problems.

 

kaime - July 23

My menstrual cycle has just recently gotten heavier, so I'm thinking my doc is right on this one. But I also am on Nexium for GERD...so that can be a contributing factor, too.

 

iliveinpain - July 24

JJ1, thanks for the heads up about the Skelaxin. I didn't know that, about not taking it with anemia. If I can't take it anymore, this is very bad news for me, cause it's been such a godsend. I will definitely check with the doc and pharmacist about it tho.

 

JJ1 - July 24

fyi, this is what I found on a website about skelaxin (metaxalone). ..."What should I discuss with my healthcare provider before taking metaxalone?
You should not use this medication if you are allergic to metaxalone, or if you have:
anemia (a lack of red blood cells);

severe kidney disease; or

severe liver disease.

Before using metaxalone, tell your doctor if you are allergic to any drugs, or if you have liver or kidney disease. You may need a dose adjustment or special tests to safely take metaxalone.

This medication may be harmful to an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment. It is not known whether metaxalone passes into breast milk or if it could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby. "

 

Message:


You must log in to reply.

Are you New to the forum? Sign Up Here! Already a member? Please login below.

Forgot your password?
Need Help?
Ask a Question